Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 156, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 29, 2014, 3:34 AM CDT for Bon Homme County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2014, 3:34 AM CDT (08:34 UTC)
- Expired
- Jun 29, 2014, 4:00 AM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Bon Homme County, SD
The radar
The Sioux Falls radar (KFSD), 115 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.6 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2313 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 10:56 PM CDT, 4 hours 38 minutes earlier.
Area forecast discussion, Jun 28, 10:56 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1056 PM CDT SAT JUN 28 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 352 PM CDT SAT JUN 28 2014 CONVECTION HAS BLOSSOMED ALONG A SUBTLE WIND SHIFT BOUNDARY FOCUSED IN THE 925MB-850MB LAYER. THIS CONVECTION WILL TRANSLATE EASTWARD ALONG THIS BOUNDARY TOWARD THE I 29 CORRIDOR...AND POSSIBLY A BIT EAST OF THERE BY EARLY EVENING. DO BELIEVE HOWEVER THAT SOME OF THIS IS HEATING BASED CONVECTION...AND WILL LIKELY RAPIDLY DISSIPATE TOWARD SUNSET. NOT EXPECTING MUCH IN THE WAY OF SEVERE WEATHER WITH THIS LINE AS THE CELLS CONTINUE TO BE LOW CENTROID...BUT WILL MONITOR AS A COUPLE OF CELLS COULD REACH MINIMUM CRITERIA. THEY WILL PUT DOWN SOME BRIEF HEAVY RAIN AT SCATTERED LOCATIONS BUT AMOUNTS WILL BE LIMITED DUE TO THE CELLS BEING PROGRESSIVE. EAST OF OUR FORECAST AREA...ANOTHER LINE OF CONVECTION CONTINUES TO FIRE ALONG THE MAIN WIND SHIFT LINE...BUT THAT WILL NOT IMPACT OUR FORECAST AREA AT THIS POINT. AFTER EVENING...THERE WILL PROBABLY NOT BE MUCH GOING ON. ALTHOUGH OUR SOUTHERN ZONES MAY RECEIVE SOME MID LEVEL BASED SHOWERS/ISOLATED THUNDERSTORMS VERY LATE TONIGHT AND EARLY SUNDAY. THIS IS BACKED UP SOME AT THE SURFACE RIGHT ALONG A PRE FRONTAL TROUGH AXIS. LOWS WILL BE GENERALLY 60 TO 65. ON SUNDAY...CURRENT THOUGHTS ARE THAT MUCH OF THE CONVECTION WILL BE CONFINED TO NORTHWEST IA. VERY STRONG UPPER LOW FOR THIS TIME OF YEAR IS MOVING EASTWARD ACROSS SOUTH CENTRAL CANADA. THIS AREA IS PLACED AT THE SOUTHERN EDGE OF THE STRONG WESTERLIES ALOFT...AND A SURFACE WIND SHIFT DRAGGING THROUGH OUR WESTERN ZONES. 850MB WILL BE CRITICAL ON WHERE THIS BOUNDARY SETS UP. MUCH OF OUR FORECAST AREA IS EXPERIENCING 850MB WIND DIRECTIONS ALMOST WESTERLY EXCEPT IN NORTHWEST IA WHERE THEY BACK TO THE SOUTHWEST. THEREFORE THE WIND SHEAR IS STRONGEST IN OUR SOUTHEAST ZONES. THE BEST CHANCE FOR STRONGER SEVERE WEATHER WILL LIKELY BE CONFINED TO ALONG AND SOUTH OF A SIOUX CITY TO STORM LAKE LINE IN OUR FAR SOUTHEAST...WITH CHANCES FOR SEVERE WEATHER THEN RAPIDLY DECREASING HEADING NORTHWARD. ELEVATED MU CAPES FROM 925MB-850MB IN THE SIOUX CITY AND STORM LAKE AREAS ARE AVERAGING 2000 TO 3000 J/KG. LOWER THAN THAT...NAM SURFACE DEW POINTS ARE TOO HIGH SUNDAY AFTERNOON WHICH WILL GIVE CAPES TOO STRONG. HEADING NORTH AND WEST ALONG A YANKTON TO SIOUX FALLS...TO JACKSON MN LINE...THUNDERSTORMS ARE POSSIBLE BUT WEAKER WIND SHEAR AND CONVERGENCE WILL MOST PROBABLY LIMIT THE SEVERE ACTIVITY. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 352 PM CDT SAT JUN 28 2014 LOW CONFIDENCE FORECAST FOR SUNDAY NIGHT INTO MONDAY. LARGE DIFFERENCES BETWEEN THE HI-RES MODELS WITH THE WRF-ARW AND WRF-NMM KEEPING ALL PRECIPITATION CLOSER TO I35 AND I80 WHILE THE 4 KM NAM AND GEM REGIONAL PRODUCE HEAVY RAINFALL SUNDAY NIGHT IN NW IA. FIRST IN THE EVENING...THERE ARE SIGNALS IN ALL MODELS THAT AFTERNOON CONVECTION WILL BE MOVING TOWARD I-35 AND I-80 BY 00Z MONDAY AS CONVECTION FORMS AHEAD OF THE FRONT. THEREFORE...HAVE DECREASED THE CHANCE FOR PRECIPITATION OVER NW IA IN THE EVENING AND REMOVED IT FROM MUCH OF SW MN AND SE SD. CERTAINLY IF THERE ARE STORMS AROUND IN THE EARLY TO MID EVENING...THEY COULD BE SEVERE AS 0 TO 6 KM WILL BE OVER 50 KTS WITH MLCAPE LIKELY OVER 1000 J/KG...ASSUMING THE ATMOSPHERE HAS NOT BEEN AFFECTED BY EARLIER CONVECTION. SO BASICALLY...THE TIME PERIOD FROM SUNSET TO MIDNIGHT MAY BE A RELATIVE MINIMUM IN CONVECTIVE ACTIVITY. THEN AFTER MIDNIGHT A SURFACE WAVE AND FRONT APPROACH FROM THE WEST. THIS INCREASES THE LOW LEVEL JET LATE IN THE NIGHT. MUCAPES IN THE MO VALLEY AND INTO NW IA MAY ACTUALLY INCREASE TO 2000 J/KG AND EFFECTIVE SHEAR REMAINS AROUND 50 KTS. SO THERE LOOKS TO BE A SECONDARY RISK OF SEVERE STORMS LATE SUNDAY NIGHT. THE THREAT WOULD PRIMARILY BE LARGE HAIL WITH GOLF BALL HAIL POSSIBLE. THE OTHER THREAT WOULD BE THE POTENTIAL FOR HEAVY RAINFALL SOUTH OF A YKN TO SPW LINE. CURRENTLY HAVE AVERAGE RAINFALL AMOUNTS APPROACHING AN INCH LATE SUNDAY NIGHT INTO MONDAY MORNING. BUT THAT SHOULD BE SEEN AS THE MOST LIKELY RAINFALL...IT IS CERTAINLY POSSIBLE THAT A FEW AREAS COULD SEE OVER 2 INCHES OF RAIN...AND THAT COULD FALL IN A SHORT PERIOD OF TIME. BECAUSE OF THE UNCERTAINTY OF WHERE STORMS WILL REDEVELOP...DID NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME BUT WILL NEED TO CONSIDER THE POSSIBILITY IN THE NEXT 24 H. CONVECTION IS EXPECTED TO GRADUALLY MOVE INTO SOUTHEAST NEBRASKA...AND CENTRAL IOWA BY EARLY MONDAY AFTERNOON. SKIES WILL GRADUALLY CLEAR ACROSS MOST OF THE AREA THROUGH THE DAY. THERE WILL ALSO BE AN INCREASE IN NW WINDS THROUGH THE DAY AS THE PRESSURE GRADIENT TIGHTENS WITH GUSTS TO 30 MPH LIKELY DURING THE AFTERNOON OVER MUCH OF SE SD AND SW MN. HIGHS WILL BE A LITTLE COOLER IN NW IA DUE TO THE CLOUDS...STAYING IN THE UPPER 70S WITH LOWER 80S IN MUCH OF SE SD WHERE MORE SUN AND MIXING IS EXPECTED. WINDS WILL REMAIN AROUND 10 MPH ON MONDAY NIGHT. IT WILL ALSO START OFF CLEAR ALTHOUGH SOME LOW CLOUDS WILL APPROACH FROM THE NORTH AFTER MIDNIGHT. WITH FAIRLY DRY AIR IN PLACE...LOWS WILL BE IN THE MID TO UPPER 50S. ON TUESDAY...AN UPPER LEVEL WAVE WILL MOVE OVER THE AREA. IT WILL BE FAIRLY COLD ALOFT...AROUND 4 C AT 700 MB...AND WITH CYCLONIC FLOW AND MORNING SUN...EXPECT THE BOUNDARY LAYER TO DESTABILIZE FAIRLY QUICKLY. THIS WILL RESULT IN FAIRLY VIGOROUS CU DEVELOPMENT BY LATE MORNING IN SW MN AND EAST CENTRAL SD...WIT SCATTERED SHOWERS DEVELOPING EAST OF THE JAMES RIVER DURING THE AFTERNOON. CAPE REMAINS MUCH LESS THAN 1000 J/KG AND THE DEPTH OF THE UNSTABLE LAYER IS GENERALLY LESS THAN 10000 FT SO KEPT PRECIP AS SHOWERS WITH NO MENTION OF THUNDER AT THIS TIME. WITH LOTS OF CLOUDS AND NW WINDS MUCH OF THE DAY...HIGHS WILL ONLY BE IN THE UPPER 60S AND LOWER 70S EAST OF THE JAMES RIVER WITH MID 70S IN THE JAMES AND MISSOURI VALLEYS. FOR WED THROUGH SATURDAY...A RIDGE WILL GRADUALLY BUILD ACROSS THE WESTERN UNITED STATES WHICH WILL RESULTS IN RISING HEIGHTS AND WARMING MID LEVEL TEMPERATURES LATE IN THE WEEK. NO MODEL HAS STRONG SYNOPTIC SCALE FORCING FOR ASCENT THROUGH THURSDAY NIGHT. THEREFORE BOTH WEDNESDAY AND THURSDAY LOOK DRY ACROSS THE AREA. AFTER THURSDAY NIGHT...DIFFERENCES DEVELOP BETWEEN THE VARIOUS MODELS. THE 06Z AND 12Z GFS AS WELL AS THE 12Z GEM ALL SHOW A RIDGE BUILDING OVER THE WESTERN PLAINS WITH A UPPER LOW MOVING INTO WESTERN CANADA. ANOTHER UPPER WAVE WAS ROTATING AROUND THE HUDSON BAY LOW INTO THE CANADIAN PRAIRIES AND TOWARD THE WESTERN GREAT LAKES BY SATURDAY. THE 00Z ECMWF HAS A MUCH STRONG WAVE MOVING INTO THE WEST COAST...CRASHING THE WESTERN RIDGE AND DIGGING INTO THE NORTHERN PLAINS BY SATURDAY. THE 12Z ECMWF DOES SOMETHING SIMILAR ALTHOUGH THE UPPER WAVE IS NOT AS STRONG. IN TERMS OF PRECIPITATION...THERE IS LITTLE DIFFERENCE IN THAT BOTH MODEL SOLUTIONS RESULT IN A CHANCE OF THUNDERSTORMS BY FRIDAY AFTERNOON WITH A BETTER CHANCE OF STORMS FROM FRIDAY NIGHT INTO SATURDAY NIGHT. WILL NEED TO KEEP AN EYE ON THESE DAYS AS SEVERE STORMS COULD BE POSSIBLE. IN BOTH CASES...STORMS WOULD BE MORE NOCTURNAL WITH A BETTER CHANCE EAST OF I29 THAN WEST OF I-29. BUT IT DOES IMPACT TEMPERATURES AS A STRONGER WAVE IN THE ECMWF INCREASES THE SOUTHERN FLOW DUE TO CYCLOGENESIS OVER THE NORTHERN ROCKIES AND ALLOWS MUCH WARMER AND HUMID AIR TO MOVE INTO THE EASTERN PLAINS BY FRIDAY AND SATURDAY. WITH A STRONGER RIDGE IN THE GEM AND GFS...THE WARM AIR IS MUCH SLOWER TO MOVE EAST. AS A RESULT...THERE IS A 3-5 C DIFFERENCE IN 850 MB TEMPS BY FRIDAY WHICH DECREASES A BIT ON SATURDAY. WITH THE MULTI-MODEL CONSENSUS FAVORING A GFS/GEM SOLUTION WILL TREND BOTH TEMPERATURES CLOSER TO THIS SOLUTION AT THIS TIME. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1056 PM CDT SAT JUN 28 2014 MOSTLY VFR CONDITIONS EXPECTED THROUGH 30/06Z. ISOLATED TSRA MOVING EAST SOUTH OF INTERSTATE 90 THROUGH 15Z ARE NOT EXPECTED TO PRODUCE MORE THAN VERY ISOLATED AND VERY BRIEF LOWERING OF VISIBILITIES TO 3-5SM. AM NOT INCLUDING IN CURRENT KSUX TAF FORECAST DUE TO THE EXPECTED VERY LOW COVERAGE. SCATTERED TO NUMEROUS TSRA MAY DEVELOP SOUTHEAST OF A YKN/MJQ LINE...OR SOUTH AND EAST OF KFSD...AFTER 20Z WITH POSSIBLE LOCAL LOWERING TO MVFR CONDITIONS IN TSRA. TSRA SHOULD END TO THE SOUTHEAST BEFORE 30/06Z. LOW LEVEL AIR SHOULD BE WELL ENOUGH MIXED TO PREVENT ANY GENERAL LOWERING BELOW VFR IN FOG OR STRATUS DURING THE 09Z-15Z PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...MJ LONG TERM...SCHUMACHER AVIATION...
Hazardous weather outlook, Jun 28, 10:05 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1005 PM CDT SAT JUN 28 2014 IAZ001>003-MNZ071-072-080-081-089-090-097-098-291100- LYON-OSCEOLA-DICKINSON-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK- 1005 PM CDT SAT JUN 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE NEAR AND SOUTH OF INTERSTATE 90 LATE TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON...PRIMARILY SOUTHEAST OF HIGHWAY 23 IN SOUTHWEST MINNESOTA. THE PRIMARY THREAT WILL BE LARGE HAIL TO GOLF BALL SIZE AND WIND GUSTS TO 65 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE. ADDITIONAL THUNDERSTORMS MAY DEVELOP AFTER MIDNIGHT SUNDAY NIGHT CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAINFALL SOUTH OF INTERSTATE 90. WITH THE HEAVY RAINFALL THERE WILL BE A RISK OF FLASH FLOODING FROM LATE SUNDAY NIGHT INTO MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-291100- SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA- DIXON-DAKOTA-UNION- 1005 PM CDT SAT JUN 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS REDEVELOPING LATE TONIGHT. IF THE STORMS DO DEVELOP...ISOLATED STORMS MAY PRODUCE DIME TO NICKEL SIZE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND SUNDAY NIGHT SOUTH OF A LINE FROM SIOUX CITY TO STORM LAKE WITH A SLIGHT RISK OF THUNDERSTORMS TO THE NORTH AND WEST OF THIS AREA. VERY LARGE HAIL TO AROUND TENNIS BALL SIZE...DAMAGING WINDS TO 65 MPH...AND EVEN A FEW TORNADOES WILL BE POSSIBLE. LOCALLY HEAVY RAINFALL THROUGH SUNDAY EVENING COULD PRODUCE SOME FLASH FLOODING. A MORE WIDESPREAD HEAVY RAINFALL AND FLASH FLOODING THREAT WILL DEVELOP LATER SUNDAY NIGHT WITH POTENTIAL FOR A COUPLE INCHES RAINFALL SOUTH OF HIGHWAY 18. A FEW STORMS AFTER MIDNIGHT COULD ALSO CONTAIN DAMAGING WIND GUSTS AND HAIL TO GOLF BALL SIZE FROM VERMILLION TOWARD STORM LAKE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. SDZ038>040-050-052>070-291100- BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE- MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX- DOUGLAS-HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-CLAY- 1005 PM CDT SAT JUN 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE NEAR AND SOUTH OF INTERSTATE 90 LATE TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE THE THREAT FOR A FEW SEVERE STORMS ON SUNDAY AFTERNOON...ESPECIALLY TOWARD THE INTERSTATE 29 CORRIDOR. HAIL UP TO GOLF BALL SIZE...WINDS TO 65 MPH...AND AN ISOLATED TORNADO WILL BE POSSIBLE. ADDITIONAL THUNDERSTORMS REDEVELOPING LATER SUNDAY NIGHT WILL BRING THE THREAT FOR HEAVY RAINFALL NEAR THE NEBRASKA AND SOUTH DAKOTA BORDER...ALONG WITH A POSSIBILITY OF FLASH FLOODING. A FEW STORMS MAY ALSO PRODUCE UP TO HALF DOLLAR SIZE HAIL LATE SUNDAY NIGHT SOUTH OF A YANKTON TO BERESFORD LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.